Home Products Most Popular Contact
No items in your cart.
The page below is a sample from the LabCE course Clostridium difficile Infection (CDI): Overview, Laboratory Tests and Updated Guidelines.. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Clostridium difficile Infection (CDI): Overview, Laboratory Tests and Updated Guidelines. (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 123 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart

CDI: Causes , Risk Factors, and Complications

C diff bacteria are found throughout the environment. Even a small number of healthy people will naturally carry the bacteria in their large intestine without any ill effects. CDI is most commonly associated with health care facilities and recent antibiotic use. It usually occurs in hospitals and health care facilities where a much higher percentage of people tend to carry the bacteria. On the other hand, there have been studies that show an increasing rate of CDI associated community infection occurring among populations traditionally not considered high risk.
The C diff bacteria is spread by spores being passed by infected individuals via feces and then spread to food, surfaces and objects. The normal intestinal flora contains many trillion of various bacteria that help protect the body from infection. Taking an antibiotic or various antibiotics to treat an infection may serve to destroy some of the normal, helpful bacteria in the intestine and lead to an over growth of C diff bacteria in the colon.
The various causes of CDI are the following:
  • Antibiotic Associated CDI
Antibiotic usage is clearly the most common cause of CDI. The antibiotics are believed to suppress normal colonic bacteria that usually keep Clostridium difficile from multiplying and causing diarrhea and inflammation.
The use of the antibiotic, clindamycin, has been widely recognized as causing CDI. In addition, many other commonly prescribed antibiotics can also produce CDI symptoms including such antibiotics as ampicillin, amoxicillin and cephalosporins. Occasionally, CDI can be caused by penicillin, erythromycin, and ciprofloxacin. Rarely do antibiotics such as tetracycline, metronidazole, or vancomycin cause CDI.
  • Hospital Associated and Community Associated CDI
Most cases of CDI occur in patients in the hospital (hospital-acquired infection). On the other hand, the number of cases that occur among individuals who have never been admitted or who have been recently discharged from the hospital has greatly increased (community-acquired infection). .
  • Non-antibiotic Associated CDI
Although most CDI in the U.S is caused by antibiotic use, some patients with ulcerative colitis and Crohn’s disease have been known to develop CDI without exposure to antibiotics (non-antibiotic associated infection).